Skip Navigation

FOR THE PRESS

Annals of Internal Medicine Tip Sheet
July 25, 2017


Below is information about articles published in Annals of Internal Medicine. The information is not intended to substitute for the full article as a source of information. Contact Angela Collom, Media Relations Manager, at acollom@acponline.org or 215-351-2653 for full text or author contact information.


1. Expert: Statin denial is an internet-driven cult with deadly consequences

Pseudoscience promoted by the barely-regulated supplement industry plays a role in luring patients away from statins

Abstract: http://annals.org/aim/article/doi/10.7326/M17-1566

Steven E. Nissen, MD, researcher, patient advocate, and chairman of cardiovascular medicine at Cleveland Clinic, says that Internet propaganda promoting bizarre and unscientific criticisms of statins has given these life-saving drugs a bad reputation. As a result, statin adherence rates are extremely low, despite their well-documented morbidity and mortality benefits. Dr. Nissen’s commentary is published in Annals of Internal Medicine in response to an article about continuing statin prescriptions after adverse reactions.

People on the Internet with little or no scientific expertise suggest that statins are harmful while pedaling “natural” remedies for elevated cholesterol levels. Dr. Nissen suggests that the widespread advocacy of unproven alternative cholesterol-lowering therapies began with the passage of the Dietary Supplement Health and Education Act (DSHEA) of 1994. DSHEA places the responsibility for ensuring the truthfulness of dietary supplement advertising with the Federal Trade Commission, not the U.S. Food and Drug Administration. As such, manufacturers of these products commonly imply benefits that have never been confirmed in formal clinical studies.

While consumers are easily seduced by claims of a cure through supplements or fad diets, these claims have no basis in science. What research does show is that discontinuation or nonadherence to statins can have deadly consequences. Physicians need to work together with the media to educate the public about the dangers of statin denial.

2. Continuing statins after an adverse event is associated with reduced risk for death

Abstract: http://annals.org/aim/article/doi/10.7326/M16-0838

Continuing statin prescriptions after an adverse reaction was associated with a lower incidence of death and cardiovascular events. These findings may inform discussions between providers and patients about the risks and benefits of continuing statin therapy. The study is published in Annals of Internal Medicine.

The mortality benefits of statins are well established, yet therapy is commonly discontinued possibly due to adverse reactions, or perceived adverse reactions. In fact, many reported adverse reactions are not actually caused by statins and patients who restart treatment can tolerate these drugs long term. It is not clear whether continued statin therapy after an adverse reaction provides the same benefits.

Researchers at Brigham and Women’s hospital studied health records for 28,266 patients with a presumed adverse reaction to a statin between 2000 and 2001 to investigate the relationship between continued statin prescriptions during a 12-month period after a presumed adverse reaction and subsequent cardiovascular events or death from any cause. The researchers found that patients who continued to receive statin prescriptions had a 10 to 20 percent lower incidence of both cardiovascular events and death from any cause. However, the authors also noted that about 30 percent of patients did not receive statin prescriptions after a presumed adverse event.

According to the authors, these findings may help physicians engage in a balanced discussion about the benefits and risks of continuing statin therapy after an adverse reaction.

3. More research needed to determine cardiovascular effects of long-term hormone therapy for transgender adults

Abstract: http://annals.org/aim/article/doi/10.7326/M17-0577

More research is needed to understand cardiovascular disease (CVD) and CVD risk factors in transgender populations receiving long term cross-sex hormone therapy (CSHT). A narrative review of currently available evidence is published in Annals of Internal Medicine.

Approximately 1.4 million persons identify as transgender in the United States. Despite gains in rights and media attention, the reality is that transgender persons experience health disparities and there is a serious lack of research related to their specific health needs. Since hormone therapy is a crucial part of gender-affirming care, it is crucial to understand its long-term health effects on transgender men and women.

Researchers at Brigham and Women’s Hospital and John’s Hopkins Hospital reviewed 13 studies on the effect of CSHT on CVD among transgender persons. In transgender men, CSHT was associated with worsening cardiovascular risk factors, such as increased blood pressure and insulin resistance, but not with increased cardiovascular events or mortality. In transgender women, some CSHT formulations increased potential thromboembolic risk. For both transgender men and women, it is critical to reduce cardiovascular risk factors to prevent CVD, but especially in older transgender women.

According to the authors, CSHT is associated with potential risks, but its psychosocial benefits cannot be denied. Use of CSHT requires continued, shared decision making between patient and clinician. To evaluate difference among various CSHT regimens, future research ideally should be based on large prospective cohort studies that include cisgender men and women, transgender men and women receiving CSHT, and transgender men and women not receiving CSHT.

×

You need a subscription to this content to use this feature.

×
PDF Downloads Require Access to the Full Article.
Annals of Internal Medicine
To receive access to the full text of freely available articles, alerts, and more. You will be directed to acponline.org to complete your registration.
×
Access to this Free Content Requires Users to be Registered and Logged In. Please Choose One of the Following Options
Annals of Internal Medicine
To receive access to the full text of freely available articles, alerts, and more. You will be directed to acponline.org to complete your registration.
×